GALLIPOLIS — Gallipolis police over the weekend prevented two possible drug deaths after a recent shift to using an opioid overdose prevention medication.
On Saturday, officers Mark Still and Kyle Perez were dispatched to the 600 block of Third Avenue in regard to a man passed out on the sidewalk. As officers arrived, they located the man sprawled out unconscious, according to police reports. Officers reportedly noticed the man snorting and believed he may have overdosed on heroin.
Officers retrieved a Narcan, otherwise called Naloxone, kit from a patrol car. Officers also contacted Gallia EMS. Still performed a sternal rub on the man and the victim would occasionally wake up and pass out before he stopped breathing. Reports say this happened several times. Officers administered a Narcan dose and the victim woke up. Reports say the victim claimed to not be on any drugs. He was then transported to Holzer Medical Center.
On Sunday around 4:40 p.m., officers were dispatched to the 700 block of Second Avenue in response to calls about an unresponsive woman. Officers Still and Casey Clary arrived on scene and were advised by a witness that the woman was laying on a futon bed in a building. The woman had a heartbeat but was not breathing. Officers dosed her with Narcan nasal spray. Gallia EMS arrived shortly on scene and dosed the woman with another half dose of Narcan. She soon opened her eyes and started breathing on her own. Gallia EMS asked if she wished to be transported to the hospital and she refused.
Gallipolis Police Chief Jeff Boyer credited officers with quick action and their recent training from Gallia Health Department nurse Tasha Alvaro with preventing two potential deaths over the weekend. Alvaro has been heading initiatives like Gallia Project DAWN to equip local agencies and families with Narcan kits and training in the hopes of preventing opioid overdoses throughout Gallia County.
Kits are available at the Gallia Health Department free of charge when stock is available. The opiate antidote works against overdosing with pain pills like morphine or drugs like heroin. The antidote can assist in an overdose situation even when a victim has been drinking or taken other drugs, but only in the terms of combating opioid overdose. Hazards like alcohol poisoning would not be affected by a dose of Narcan.
Dean Wright can be reached at (740) 446-2342, Ext. 2103.
RECOMMENDED FOR YOU